Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Grand Forks, ND

August 10, 2006Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 10, 2006, 1:58 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 1:58 PM CDT (18:58 UTC)
Expired
Aug 10, 2006, 5:00 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:18 PM CDTFLASH FLOODGrand Forks, ND42ND AVE AND UNIVERSITY CLOSED DUE TO FLOODING. WATER OVER THE CURB ON THE INTERSECTION OF 32ND AVE AND WASHINGTON AND 13TH AVE AND COLUMBIA.
Aug 10, 2:30 PM CDTFLASH FLOODEast Grand Forks, MNWATER OVER STREET CURBS AFTER 2 TO 2.5 INCHES OF RAIN FELL IN LESS THAN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 101901
FFWFGF
MNC119-NDC035-102200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
158 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF GRAND FORKS
  EXTREME WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA
  INCLUDING THE CITY OF EAST GRAND FORKS

* UNTIL 500 PM CDT

* AT 155 PM CDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM A 
  THUNDERSTORM OVER GRAND FORKS. THIS WILL CAUSE FLOODING IN THE 
  CITIES OF GRAND FORKS AND EAST GRAND FORKS AS THE DRAINAGE SYSTEM 
  OF BOTH TOWNS WILL BE TEMPORARILY OVERWHELMED.

* FLOODING WILL GENERALLY BE RESTRICTED TO THE CITY PROPER DUE TO 
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. TOTAL RAINFALLS OF 2 TO
  3 INCHES ARE POSSIBLE BEFORE THE THUNDERSTORMS MOVE OUT OF THE
  GRAND CITIES AREAS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

TORRENTIAL THUNDERSTORM RAIN CAN TURN STREETS INTO SMALL RIVERS.
PARENTS SHOULD ENSURE THAT CHILDREN DO NOT PLAY IN FLOOD WATERS.

LAT...LON 4790 9709 4790 9699 4795 9700 4793 9710

$$

EWENS
2 follow-up statements
000 
WGUS73 KFGF 102031
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 PM CDT THU AUG 10 2006

MNC119-NDC035-102200-
GRAND FORKS ND-POLK MN-
330 PM CDT THU AUG 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
EXTREME WEST CENTRAL POLK AND EXTREME EAST CENTRAL GRAND FORKS 
COUNTIES INCLUDING THE GRAND FORKS AND EAST GRAND FORKS AREAS...

AT 3108 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN PORTIONS OF THE GRAND CITIES AREA AS A RESULT OF THE 
HEAVY RAINFALL. ALTHOUGH THE THUNDERSTORMS RESPONSIBLE FOR THE 
FLOODING RAINS HAVE MOVED SOUTH AND WEST OF THE REGION...1.5 TO 2.5 
INCHES OF RAIN HAD FALLEN...TEMPORARILY OVERWHELMING THE DRAINAGE 
SYSTEM. SEVERAL STREETS WERE REPORTED CLOSED...INCLUDING ON THE 
CAMPUS OF UND.

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE 
RURAL AREAS IMMEDIATELY ADJACENT TO THE GRAND CITIES AREA. DOPPLER 
RADAR INDICATED THAT HEAVY RAINS OCCURRED BETWEEN 100 PM AND 200 PM 
AROUND THE GRAND CITIES REGION...PRODUCING LOCALIZED PONDING OF 
WATER IN LOW LYING AND FLOOD PRONE AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.


LAT...LON 4790 9709 4790 9699 4795 9700 4793 9710

$$

EWENS
000 
WGUS73 KFGF 102158
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
455 PM CDT THU AUG 10 2006

MNC119-NDC035-102205-
GRAND FORKS ND-POLK MN-
455 PM CDT THU AUG 10 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN WILL EXPIRE AT 500 PM
CDT FOR POLK AND GRAND FORKS COUNTIES...

HEAVY RAINS HAVE MOVED OUT OF THE AREA AND THE THREAT OF FLASH 
FLOODING HAS ENDED. THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4790 9709 4790 9699 4795 9700 4793 9710

$$

HOPKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:50 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 10:50 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1050 AM CDT THU AUG 10 2006

.UPDATE...
CHALLENGE TODAY IS CONVECTIVE CHANCES. FLOW IS ONCE AGAIN VERY
LIGHT UP TO 500 MB WITH NO MORE THAN ABOUT 5 TO 10 KNOT FLOW.
WATER VAPOR AND MODEL INITIALIZATIONS FROM NAM/RUC SHOWS NICE
LOOKING VORT MAX OVER NW/WCNTRL MN LATE MORNING AND REMAINING OVER
THE AREA THIS AFTN. LINGERING CONVECTION IN THE DTL-FFM-ADC AREAS
IS MOVING SOUTHEASTWARD...WHILE NEW CONVECTION HAS FIRED THIS
MORNING IN MARSHALL COUNTY MN. WITH CONVECTIVE TEMPS IN THE UPPER
70S AND LAPS SHOWING DECENT INSTABILITY OVER JUST EAST OF THE RED
RIVER...DID INCREASE POPS TO THE 40-50 PCT RANGE IN NW/WCTNL MN
WHERE IT WOULD APPEAR GREATEST COVERAGE WILL BE. CANNOT RULE OUT
CONVECTION THOUGH RED RIVER WESTWARD AS HEATING INTO THE LOWER-MID
80S COMBINED WITH MID 60 TO AROUND 70 DEW PTS WOULD HAVE 1500-2000
J/KG AND LI TO -4. WILL LEAVE 20-30 POP FOR ERN ND THIS AFTN.

SEPARATE 500 MB WAVE IN WRN ND SEEMS TO NOT BE INITIALIZED WELL BY
MODELS AND THIS MAY ADD INCREASED COVERAGE THIS EVENING IN SE ND
AS IT MOVES IN.

NO CHANGES TONIGHT AND BEYOND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 10, 6:44 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT THU AUG 10 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT THU AUG 10 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS
MORNING HOWEVER ANY STORMS WILL REMAIN BELOW SEVERE LIMITS.
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. AN
AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS LATE THIS
AFTERNOON AND EVENING. AHEAD OF THE BOUNDARY...MOIST AND UNSTABLE
AIR WILL RESULT IN THE POTENTIAL FOR STORMS TO DEVELOP. A FEW
STORMS MAY BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL
AND DAMAGING WINDS LATE THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION LATE FRIDAY
NIGHT AND CONTINUE INTO SUNDAY AS A COLD FRONT MOVES SLOWLY EAST
ACROSS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Aug 10, 9:30 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 W PEKIN               47.79N 98.39W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

0520 PM     HAIL             3 W PEKIN               47.79N 98.39W
08/09/2006  E1.00 INCH       NELSON             ND   PUBLIC

            HAIL FELL FROM 520 TO 535 PM.

0530 PM     HAIL             4 SW PEKIN              47.75N 98.39W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

0559 PM     HAIL             8 S PEKIN               47.68N 98.33W
08/09/2006  E0.75 INCH       NELSON             ND   PUBLIC

0615 PM     HAIL             20 NW COOPERSTOWN       47.65N 98.43W
08/09/2006  E0.88 INCH       GRIGGS             ND   PUBLIC

0704 PM     HAIL             5 N MANVEL              48.15N 97.18W
08/09/2006  E0.75 INCH       GRAND FORKS        ND   PUBLIC

0725 PM     HAIL             5 W HOPE                47.32N 97.83W
08/09/2006  E1.75 INCH       STEELE             ND   LAW ENFORCEMENT

0730 PM     HAIL             7 SW HOPE               47.25N 97.83W
08/09/2006  E0.88 INCH       STEELE             ND   PUBLIC

            HAIL FELL UNTIL 737 PM.

0742 PM     HAIL             TERREBONNE              47.83N 96.13W
08/09/2006  E0.75 INCH       RED LAKE           MN   PUBLIC

0744 PM     HAIL             1 E PILLSBURY           47.21N 97.77W
08/09/2006  E1.75 INCH       BARNES             ND   PUBLIC

0805 PM     HAIL             3 SSW PAGE              47.12N 97.60W
08/09/2006  E1.00 INCH       CASS               ND   PUBLIC

0845 PM     HAIL             1 S BUFFALO             46.91N 97.55W
08/09/2006  E0.88 INCH       CASS               ND   PUBLIC

0915 PM     HAIL             7 S ALICE               46.66N 97.56W
08/09/2006  E0.88 INCH       CASS               ND   PUBLIC

1050 PM     HAIL             FERGUS FALLS            46.28N 96.07W
08/09/2006  E0.88 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

1051 PM     HAIL             FERGUS FALLS            46.28N 96.07W
08/09/2006  E0.88 INCH       OTTER TAIL         MN   PUBLIC

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:31 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass59 min
Aug 9, 8:32 PM CDTSevere Thunderstorm WarningFGFCass43 min
Aug 9, 9:13 PM CDTSevere Thunderstorm WarningFGFCass, Ransom62 min
Aug 9, 10:14 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent61 min
Aug 10, 2:36 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill54 min
Aug 10, 3:17 PM CDTSevere Thunderstorm WarningFGFCass58 min
Aug 10, 4:10 PM CDTTornado WarningFGFCass65 min
Aug 10, 4:24 PM CDTSevere Thunderstorm WarningFGFRichland66 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningFGFNelson55 min
Aug 10, 5:40 PM CDTSevere Thunderstorm WarningFGFRamsey65 min
Aug 10, 6:09 PM CDTSevere Thunderstorm WarningFGFSargent28 min
Aug 9, 7:50 PM CDTSevere Thunderstorm WarningFGFRed Lake16 min
Aug 9, 10:51 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min

Nearby

Flash Flood Warnings in North Dakota, 2006Flash Flood Warnings in Minnesota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.